Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Having auto immune hepatitis in end stage. Could I take diazepam and amytriptalyn. Suggest the dosage?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1985
Answered : 140 Questions
Question
Hi I have auto immune hepatitis, near end stage, can I take diazepam and amytriptalyn think you call it by another name and in what doseage can I take them
Posted Sun, 27 Oct 2013 in Liver and Gall Bladder
 
 
Answered by Dr. Dinesh Kumar Singal 4 hours later
Brief Answer:
Should not take both medicines

Detailed Answer:
Dear XXXX,

Thanks for contacting Healthcare Magic.

You have near end stage auto-immune hepatitis. I think you mean that you have cirrhosis because of auto-immune hepatitis.

Both Diazepam and Amitryptaline predispose development of hepatic encephalopathy (HE) in patients with cirrhosis. So ideally these should not be taken by you at all.

Out of the two amitryptaline may be less prone to cause HE. So if absolutely necessary you may take a lesser dose of 25 mg or 50 mg of this drug. But ideally it should be avoided.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
 
Follow-up: Having auto immune hepatitis in end stage. Could I take diazepam and amytriptalyn. Suggest the dosage? 33 minutes later
Hi
Please can you tell me what the best sleeping tablet would be, as I am struggling to get any sleep and I need to rest and relax. Obviously that would not affect my liver as much, thank you.
Thank you
 
 
Answered by Dr. Dinesh Kumar Singal 22 hours later
Brief Answer:
Ideally no sedatives should be taken.

Detailed Answer:
Dear XXXX,

Thanks for writing again.

As I said earlier no sedative is safe in patients with cirrhosis. These should be avoided as they can predispose development of hepatic encephalopathy.

I could found one drug called Hydroxyzine (Vistaril) to be useful, however this can also lead on to HE in some.
Here is a reproduced text from a research paper: In a randomized controlled trial, hydroxyzine (Vistaril) at a dose of 25 mg at bedtime improved sleep behavior in 40% of patients with cirrhosis and subclinical hepatic encephalopathy, but 1 of 17 patients developed acute encephalopathy, which reversed with cessation of the hydroxyzine. Clearly, caution and close monitoring are required when giving hydroxyzine for sleep disorders in cirrhotic patients.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
 
Follow-up: Having auto immune hepatitis in end stage. Could I take diazepam and amytriptalyn. Suggest the dosage? 7 hours later
XXXXXXX
Thanks for that comprehensive answer. I fully understand you are advising against sedation. However, I believe AIH patients and by that I mean me , need sleep, and it is essential I get that. This is because the liver damage is due to some sort of mal
Function and that then causes problems. The liver will not be affected to any great detriment, because it is the liver that is causing all my symtoms, ie fibromyalgia, or
CFS or MS or high colesterol, or heart or bowel or reproductive problems, possibly even some cancers as the liver is not functions properly. It is all related to smooth tissue and the livers role. The liver is thee most important organ of the body as it affects others, not the other way round. Everything goes through the liver. But the great thing about the liver is that it responds well to the right treatment. So everything starts at the liver. Thanks, need sleep, so need sedation. Still don't know how to give feedback, but you've been great again. Thank you
 
 
Answered by Dr. Dinesh Kumar Singal 3 hours later
Brief Answer:
Thanks XXXX

Detailed Answer:
Dear XXXX,

Yes you are right that liver has regenerative powers provided right treatment is taken (in your case for auto-immune hepatitis).

I understand the need to have sleep, as it also helps in restoring the health. Unfortunately no sedative is safe in liver patients. But you can try Hydroxizine or tab serenace 2.5 mg in night (i do prescribe this medicine to my patients occasionally, though there is no scientific proof that this is safe in liver patients). I hope you consume them only after understanding that there are harms associated with their use and that HE may get precipitated.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
 
Follow-up: Having auto immune hepatitis in end stage. Could I take diazepam and amytriptalyn. Suggest the dosage? 16 hours later
XXXXXXX
That's great I will try and get some, because the lack of sleep is more difficult than all the other symptoms put together. You are the best, so I'm not going to close discussion yet, because I think I may have more questions. Can you tell me exactly what HE is? My understanding is that it is simply fluids in the brain which lead to confusion, is that right?
Best wishes.
 
 
Answered by Dr. Dinesh Kumar Singal 10 hours later
Brief Answer:
Please see below detailed explaination

Detailed Answer:
Dear XXXX,

You are always welcome for any query.

HE is hepatic encephalopathy, which is a complication that can occur in patients with cirrhosis. It can range from mild symptoms of confusion, disorientation, forgetfullness, to severe form like deep comatose position. This occurs due to ammonia accumulation in blood and brain and yes it leads onto brain swelling.

It can be precipitated by many factors like infection, drugs like sedatives, electrolyte imbalance, constipation, excess proteins in diet, GI bleeding etc.

Best wishes,

Dr Dinesh Singal

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor